GREENSBORO — Police say a man they believe came to the city for the Bassnectar concert on New Year’s Eve has died of a reported drug overdose.
Bassnectar performances have been tied to drug use in the past, police said, and performer Lorin Ashton has called publicly for concertgoers to refrain from using drugs at his events.
Bassnectar is a collaborative music project headed by Ashton, an electronic dance music DJ, record producer and performer.
It wasn’t clear Tuesday if there were any other drug overdoses with possible connections to the concert. Bassnectar hired Paradocs Event Medical Services, which works frequently with Bassnectar, as well as for other shows and festivals. Guilford County EMS said Paradocs was the primary responder for the Greensboro show.
Police spokesman Ron Glenn said the death was the only one from an overdose that he is aware of in Greensboro on New Year’s Eve.
Responders were called to a Greensboro hotel about 4 a.m. Tuesday for a reported drug overdose. Glenn did not know what drug may have been involved.
The man was unresponsive when responders arrived, Glenn said. He said EMS tried to revive the man and took him to the hospital. Tam Phan, 43, of New York state was pronounced dead at the hospital, Glenn said.
Glenn said police believe Phan was in Greensboro to attend the Bassnectar New Year’s Eve 360 concert at Greensboro Coliseum.
Glenn said police were aware before the concert that Bassnectar performances have a reputation for people having drug overdoses at them. He said he believes EMS and the coliseum were also informed and prepared. Expected concert attendance before the event was estimated at 22,000 people, he said. Police presence was similar to any other concert of that size, he said.
Glenn referred questions about whether there were non-fatal drug overdoses at the concert to EMS, which said Paradocs handled medical issues.
Glenn said he was not aware of any incidents or problems at the concert.
He said police will investigate Phan’s death to verify the cause and details, which is standard for suspected fatal drug overdoses.